Texas, 2002Hail in Texas, April 18, 2002
April 18, 2002 · NWS MAF · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 18, 2:53 PM CST, 47 minutes earlier.
Area forecast discussion, Apr 18, 2:53 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT THU APR 18 2002
THE DRYLINE HAS POSITIONED ITSELF ALONG A GAIL...MIDLAND...SANDERSON
LINE THIS AFTERNOON. SUBTROPICAL MOISTURE CONTINUES TO STREAM
OVER MUCH OF THE AREA...KEEPING SKIES PARTLY TO MOSTLY CLOUDY.
CONVECTION WAS BEGINNING TO DEVELOP ACROSS CRANE AND MIDLAND COUNTIES
AT 20Z. EXPECT ISOLATED/WIDELY SCATTERED SHOWERS/TSTMS TO CONTINUE TO
DEVELOP THROUGH THE AFTERNOON AND EVENING...WITH SOME POSSIBLY
BECOMING SEVERE ACROSS THE EASTERN CWA. THE DRYLINE WILL MOVE BACK TO
THE WEST AGAIN THIS EVENING...WITH WIDELY SCATTERED CONVECTION
POSSIBLE THROUGH TONIGHT. THE NEXT FRONT WILL MOVE INTO THE PANHANDLE
AND SOUTH PLAINS AREA LATE FRIDAY AND SHOULD STALL OUT JUST NORTH OF
OUR CWA BY FRIDAY NIGHT. WILL CONTINUE LOW POPS ACROSS THE AREA
THROUGH SATURDAY...AS WEAK SHORTWAVES IN THE FLOW ALOFT COMBINE WITH
THE FRONTAL BOUNDARY IN THE AREA. FRONT MAY PUSH SOUTH OF THE AREA
BY SUNDAY...WITH SLIGHTLY COOLER TEMPERATURES IN THE NORTH. AVN
INDICATES HIGH PRESSURE SETTLING IN OVER THE CENTRAL PLAINS MONDAY...
WITH SOUTHEAST FLOW RETURNING BY EARLY NEXT WEEK. WEAK IMPULSES
ALOFT MAY KEEP ISOLATED CONVECTION IN THE AREA THROUGH TUESDAY.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 63/87/62/86 2232
LSA 62/85/58/82 1132
6R6 67/91/65/90 2232
MRF 54/83/52/81 --11
CNM 58/89/55/85 --22
.MAF...
TX...NONE.
NM...NONE.
In the hours before
Special weather statement, Apr 18, 1:00 PM CST, 2 hours 40 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU APR 18 2002
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS THE FAR EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS REGION...
.SYNOPSIS...
A DRYLINE WILL CONTINUE TO MEANDER ACROSS WEST TEXAS THROUGH FRIDAY
AS A COLD FRONT SLIDES SOUTH THROUGH THE PANHANDLE INTO THE SOUTH
PLAINS. THE COMBINATION OF THE DRYLINE...AFTERNOON HEATING AND WEAK
DISTURBANCES IN SOUTHWEST FLOW ALOFT WILL PROVIDE A CHANCE OF
THUNDERSTORMS ACROSS PORTIONS OF THE PERMIAN BASIN AND TRANS PECOS
REGION.
.THUNDERSTORM THREATS...
THE DRYLINE IS EXPECTED TO REMAIN ACROSS THE EASTERN PERMIAN BASIN
INTO PECOS COUNTY THROUGH LATE AFTERNOON BEFORE RETREATING WEST
AGAIN OVERNIGHT. THE AIRMASS EAST OF THE DRYLINE WILL BECOME VERY
UNSTABLE AS TEMPERATURES WARM WELL INTO THE 80S. AN INHIBITING
FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE EXTENSIVE HIGH CLOUDS...
HOWEVER ENOUGH BREAKS ARE EXPECTED IN THE CLOUD COVER TO ALLOW
SUFFICIENT HEATING TO OCCUR. THIS COMBINED WITH A WEAK DISTURBANCE
ALOFT WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP IN THE VICINITY
OF THE DRYLINE LATE THIS AFTERNOON. WIND PROFILES ALOFT WILL BE
FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE
THUNDERSTORMS ARE EXPECTED TO WEAKEN WITH THE LOSS OF DAYTIME
HEATING AS THEY MOVE NORTHEAST ACROSS THE EASTERN PERMIAN BASIN AND
LOW ROLLING PLAINS.
EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE
EASTERN PERMIAN BASIN...LOW ROLLING PLAINS AND LOWER TRANS PECOS
REGION.
COBB
Hail, Glasscock
- When
- April 18, 3:40 PM CST
- Where
- Glasscock County, 14 mi W of Garden City
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.867, -101.733
An isolated thunderstorm developed and moved northeast across the central Permian Basin during the late afternoon on the 18th. Quarter size hail was reported at the intersection of Highways 137 and 158 in western Glasscock County by the DPS.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Nebraska, April 18, 20021 death · 1 injured · 60 kt wind · 6 events
- Tornadoes and Flooding in Wisconsin, April 18 to 19, 2002$1.5 million · F1 · 38 events
- Tornadoes and Hail in Iowa, April 18, 2002$538,000 · F1 · 55 events
- Hail and Damaging Winds in Wisconsin, April 18, 2002$308,000 · 2 in hail · 49 events
- High Wind in Iowa, April 18, 2002$600,000 · 63 kt wind · 6 events
- Flash Flood and Damaging Winds in Maryland, April 18, 2002$535,000 · 6 events
- Hail and Damaging Winds in Michigan, April 18, 2002$155,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Michigan, April 18, 2002$90,000 · 1 in hail · 13 events
- Damaging Winds and Lightning Strikes in Virginia, April 18, 2002$87,000 · 7 events
- High Wind in Nebraska, April 18, 2002$100,000 · 62 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, April 18, 20021.75 in hail · 38 events
- Tornado and Hail in Kansas, April 18 to 19, 2002F0 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293340.